Doctors are urging diabetics taking a popular class of diabetes drugs to get regular vision checks. The New York Times recently reported that a class of drugs called thiazolidinediones has been linked to vision loss in patients. Studies indicate that the drugs can increase a patient’s risk of macular edema, which is a condition in which retina swells to the point where a patient can experience vision loss or blindness.
Vision loss is not the only type of serious side effect associated with thiazolidinediones, which are sold under brand names such as Actos and Avandia. Both Actos and Avandia have been the subject of pharmaceutical litigation because patients have developed serious side-effects. The Food and Drug Administration recently warned the public of the risk of bladder cancer in long-term Actos users. A major class action lawsuit has also been filed on behalf of Actos users who developed cancer.
Avandia has been determined to be so dangerous that it was yanked off shelves in Europe and the FDA has severely limited its use in the United States. Avandia users essentially have to prove that other drugs are ineffective and that they are aware that Avandia can cause heart attacks. During a 10 year period, there is evidence that Avandia caused over 47,000 unnecessary heart attacks.
In addition to heart attack and cancer concerns, the most recent study into these diabetes drugs found that patients taking thiazolidinediones such as Actos and Avandia were two to three times as likely to develop macular edema when compared to patients not taking the drugs.
One of the authors of the study said that patients taking these drugs should get regular vision checks to determine if vision loss is occurring. Lowering one’s blood pressure and keeping glucose levels under control also helped reduce the risk of vision loss in patients.<< BACK TO BLOG POSTS